MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G34340
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 06/04/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during an angiogram, atherectomy, angioplasty and stent placement of the leg, involving an (b)(6) male patient, the distal tip of an advance 18 lp low profile balloon catheter separated.An inflation device was used to inflate the balloon to 14 atmospheres twice in the right iliac artery with a 50/50 mixture of contrast to saline for 3 minute intervals.The balloon was not removed and re-inserted into the body.After deflating the balloon in the "very calcified" iliac artery, the physician attempted to remove the device over an unknown wire, inside a cook 7 french ansel sheath.The balloon was allowed to return to ambient pressure, and negative pressure was maintained.A counterclockwise rotation of the balloon was not conducted upon withdrawal of the balloon.The distal tip of the balloon separated before it was completely retracted inside the sheath.The physician attempted to capture the tip by inflating another balloon distally to the separated tip and pulling it into the sheath; however the separated tip did not enter the sheath and remained in the left common femoral artery.The patient's anatomy was reported to be slightly angulated and heavily calcified.It is unknown if the balloon ruptured circumferentially or longitudinally.Blood was noted in the inflation device.The balloon was not inflated inside of a stent.The case was completed and the patient was taken to the operating room for a planned retrieval via a cut-down procedure.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Additional information: d10, d10b, & h3.Investigation ¿ evaluation.Reviews of the complaint history, device history record, drawing, instructions for use (ifu), manufacturer¿s instruction, quality control procedures, specification, and a visual inspection of the returned device were conducted during the investigation.The visual inspection of the returned package confirmed that one pta4-18-150-7-6 was returned for investigation.Biomatter was present throughout the device.The balloon material and catheter shaft were separated.The catheter shaft was separated at the proximal balloon bond and only 7mm of balloon material remains from the proximal bond.Additionally, a document based investigation evaluation was performed.There is no evidence to suggest the product was not made to specifications.A review of the device history record showed no nonconforming events which could contribute to this failure mode.It should also be noted there were no other reported complaints for this lot number.Furthermore, reviews of the manufacturer¿s instructions, drawings, specifications, and quality control procedures were conducted, and no gaps were discovered.Moreover, an ifu is provided with the device, which states under fluoroscopy, advance the balloon to the lesion site.Carefully position the balloon across the lesion using both the distal and proximal radiopaque balloon markers.Note: if resistance is met while advancing the balloon dilation catheter, determine the cause and proceed with caution.Then inflate the balloon to desired pressure.Adhere to recommended balloon inflation pressures.If balloon pressure is lost and/or balloon rupture occurs, deflate balloon and remove balloon and sheath as a unit." based on the information provided and the examination of the returned product, investigation has concluded that this event cannot be traced to the device but to the patient¿s anatomy.Reportedly, the target lesion included slight angulation and severe calcification.We will continue our monitoring of similar complaints and have notified the appropriate personnel of this event.Measures are being conducted to address this failure mode.Per the quality engineering risk assessment no further action is required.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key8724974
Report Number1820334-2019-01330
Device Sequence Number2522146
Product Code LIT
UDI-Device Identifier10827002343402
UDI-Public(01)10827002343402(17)210921(10)9181323
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/14/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/21/2021
Device Model NumberG34340
Device Catalogue NumberPTA4-18-150-7-6
Device Lot Number9181323
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2019
Initial Date Received by Manufacturer 06/04/2019
Supplement Date Received by Manufacturer08/06/2019
Initial Report FDA Received Date06/21/2019
Supplement Report FDA Received Date08/14/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
COOK G29985 7FR ANSEL SHEATH; COOK G29985 7FR ANSEL SHEATH
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR